Got diagnosis for dad today

Discussion in 'I care for a person with dementia' started by exhausted 2015, Sep 7, 2015.

  1. exhausted 2015

    exhausted 2015 Registered User

    Jul 5, 2015
    624
    Female
    stoke on trent
    Finally today after quite a few years of wondering we have had a diagnosis for dad of mixed dementia, vascular dementia also alzheimers although it was no surprise I'm now feeling anxious about what the future holds... Does both types of dementia mean that things could get worse than if just one condition was diagnosed? We were also told that dad has some fluid on his brain but at 91 they say that it is unlikely that the neurosurgeon will want to do anything once he has seen dad.. My dad lives with us and I am full time carer and don't get much rest and it looks like my rest will disappear has things progress.. Dad has been prescribed donepezil I know that everyone reacts differently to medication but was wondering if it will benefit him xx
     
  2. Beate

    Beate Registered User

    May 21, 2014
    11,713
    Female
    London
  3. Kevinl

    Kevinl Registered User

    Aug 24, 2013
    4,781
    Salford
    I don't think anyone claims Donepezil does anything other than slow down the progress of the disease. I'm sure Donepezil will improve his quality of life as he'll not go downhill quite as quickly so it's good he's on it, but don't expect any improvements.
    Sometimes people do say they see an improvement but I think that's more wishful thinking and that getting the prescription give you a psychological boost.
    Mixed, vascular, Alzheimer's or in my wife's case "Atypical early onset" I don't think it matters much what it's called it the reality you have to dealt with and everyone's different.
    K
     
  4. exhausted 2015

    exhausted 2015 Registered User

    Jul 5, 2015
    624
    Female
    stoke on trent
    Hello thank you both for your comments I won't expect miracles then from the donepezil!! am just off to take a look at the fact sheets.. I think the best thing that I can do is take each day as it comes and try not to worry about what may or may not lie ahead..
    Thanks again xx
     
  5. garnuft

    garnuft Registered User

    Sep 7, 2012
    6,588
    Yes, absolutely, you need to be looking at some support...day centres (he could doze away in a comfy chair if that is what he needs).... A sitting service , where someone comes in and supports your Dad in his home.

    There are various services available, all of them are means tested and even with basic income of benefits, everyone pays some or all of the costs.

    I'm not sure that Donepezil is certain to improve his quality of life, I'm not sure if that has ever been stated to be the case.

    I do know that my mam reacted badly to it, strange and scary thoughts, vivid nightmares but no tummy upset.

    My FIL suffered incredible, sudden, non-stop diarrhoea.
    To much for ma-in-law at 92 to cope with and because of the demands on my time, I wasn't able to help... We're talking 10 'accidents' a day.

    Both of them had the prescription withdrawn within the first month, before the increase to 10mgs.

    I think, and it is only my opinion, age played a part in this, my Mam was 86 and my Pa-in-Law is 89.

    I also know that some people do not suffer adverse affects, though any slowing of progression is obviously hard to define.

    Best wishes to you and your Dad x


    Sent from my iPhone using Talking Point
     
  6. Risa

    Risa Registered User

    Apr 13, 2015
    483
    Essex
    Hi exhausted 2015

    My Mum was diagosed with Mixed Dementia in July and has been on 5mg Donepezil for a few weeks and will be taking 10mg shortly. No stomach upsets and we thought she appeared more alert and interested in things since taking it (for example she will initiate conversations and continue them whereas before it was a case of asking Mum a question, she would then respond and fall silent until the next question).

    However she has been getting more emotional and agitated about going 'home' and wanting to see her late parents. This agitation can start from early in the morning and last all day. She has been like this for a while so not saying for sure that the Donepezil has made it worse - it could be just progression of the disease (we think she has had it for around 7 years). However we are keeping an eye on what happens when the dosage is increased. If Mum becomes a lot more upset it will be pointless for her to take it and then have to increase her anti-anxiety meds to counteract it.

    Hope your Dad is ok taking it - it's worth trying to see if it helps a bit.
     
  7. Risa

    Risa Registered User

    Apr 13, 2015
    483
    Essex
    Hi exhausted 2015

    Not sure if you are still following this thread but thought you might be interested in an update. Mum has had to stop taking Donepezil as it was making her very confused and paranoid - she become convinced that Dad (who she wasn't remembering was her husband) was holding her prisoner and she kept trying to escape from him and this could happen several times a day. She would boomerang back from her house to ours as no sooner had she calmed down and walked home then she was wanting to escape again. Fortunately we live in the same street but it wasnt good getting an early morning wake-up call from a distraught Mum who would be shaking like a leaf as she was that frightened of her 'kidnapper'.

    We spoke to the Memory Clinic and they suggested decreasing the dose from 10mg to 5mg which we tried. However Mum was still very agitated and wanting to get a bus to see her parents/escape from Dad and it seemed silly that it became necessary to increase her Amitriptyline in order to deal with the effects of taking the Donepezil. So they said it was ok for Mum to stop taking it.

    So wanting for another appointment with the Memory Clinic to discuss if there are other medications Mum can take.

    Hopefully you won't be experiencing the same situation as us.
     
  8. beverrino

    beverrino Registered User

    Jan 12, 2015
    1,111
    Although not to the same extent as your Mums issues, my mum too was taking Donepezil but 5mg initially. She became really agitated, shaking, extremely unsteady on her feet, and her BP became very low.
    After discussing this with the memory clinic (over the phone), she was taken off Donepezil for a couple of weeks and then she started on Memantine.

    it has suited her much better, agitation is not what is was and she is much more steady on her feet and the shaking stopped altogether.
     
  9. Risa

    Risa Registered User

    Apr 13, 2015
    483
    Essex
    Thanks Beverrino, we will ask about Memantine :)
     
  10. Sammyjo1

    Sammyjo1 Registered User

    Jul 8, 2014
    194
    I have to disagree with Kevin here as my OH has been on donepezil for about 9 months. I feel the tablets have helped him a lot and everyone comments about how much more engaged he is, for example in following conversation. To my mind the real proof it is doing some good is that he was unable to tell the time before the tablets - he could not interpret what the position of the hands meant. Now he can tell the time easily,

    I think, as with the illness itself, different people react differently to the drug and it's right not to raise expectations too highly, but I do think that it is important not to dismiss it
     
  11. exhausted 2015

    exhausted 2015 Registered User

    Jul 5, 2015
    624
    Female
    stoke on trent
    Hi beavering thanks so much for sharing this I'm really sorry to hear about the problems your mum has had dad's been on the donepezil now for 10 days I know it's a bit soon to say but has yet I've seen no improvement in fact I would say a little more confused
    Sorry I have to go now dad needs attention but a big thanks to you all for your responses bless you all xx
    Ps sorry for getting your username wrong it's my not so smart phone lol
     
  12. Kevinl

    Kevinl Registered User

    Aug 24, 2013
    4,781
    Salford
    I'm glad that Donepezil works for your OH unlike the experience of Risa and Beverrino, my wife too it for a few years I don't think it did much, but the best day of my life was when she stopped taking it. We were at the stage where I couldn't take her anywhere because of her incontinence, she wet herself in a friend's house, the pub and the checkout at the supermarket and 3 or 4 times every day at home. In the six or seven months since she stopped taking it I think it's happened twice. We're now able to lead a normal life again. I think she's better of without it and so do our 3 children they think there's a big improvement. Not everyone reacts to things in the same way, penicillin has saved millions of lives but it nearly killed our middle child, he has a severe allergy and ended up in intensive care the first time he was given it, likewise many other things from peanuts to bee stings even things as everyday as a slice of bread to you and me fine but to a coeliac a complete no go, we're all different.
    K
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.